Hospitals and doctors can kill by improperly switching patients from one powerful prescription painkiller to another

Posted
by Eric Pearson

Prescription painkillers—opiates/opioids/narcotics—are dangerous substances that can cause overdose, death and disability. Most of these drugs have only a narrow range of therapeutic benefit. Outside the beneficial range, they become dangerous because they can cause CNS effects and respiratory depression. Whenever a patient is changed from one opiate to another, the risk of an adverse health effect increases.

A dramatic increase in unintentional deaths from opioids has occurred over the past decade with strong inference that many of these deaths may be resulting from errors by the prescribing doctor. After using one painkiller for a while, it is not uncommon—for various reasons—for physicians to switch the patient to a different pain killer drug for a while. Switching from one prescription opioid painkiller to another is called “opioid rotation.” Opioid rotation poses a danger—a deadly danger—because the potency of each narcotic differs, and similar doses may confer different degrees of analgesia and side effects.

A new study suggests that opioid rotation is largely to blame for the growing number of unintentional deaths related to opioids. The study, published in Pain Medicine, the official journal of the American Academy of Pain Medicine, found several case reports of opioid-related deaths or “near misses” due to the opioid rotation practices employed by doctors.

According to the study, the most widely accepted guideline for opioid rotation was developed many years ago and has never been formally validated for safety or efficacy. For example, we now know that patients develop some level of tolerance to an opioid. All too often, the dose for the new drug may fail to take into account that the patient has developed considerable tolerance for the old drug. Similarly, there is little research regarding differences as to how a drug is administered. A change in the route of administration—for even the same drug—can result in an adverse event such as an accidental overdose. Furthermore, opioid rotation decisions often fail to take into account the impact of other drugs the patient has been and will continue to be taking in addition to the opioids involved.

A survey of 406 non–pain specialist physicians found that 59% had difficulty calculating opioid dosages when rotating. When asked to convert a daily dose of 60 mg oxycodone to the dose for a fentanyl patch, 41% of clinical specialists, 28% of general practitioners, and 17% of geriatric care physicians said they “don’t know” how to do that.

One of authors of the study, Dr. Webster, has suggested that dose conversion guidelines found in package inserts for opioids, particularly the newer extended-release opioids, are inconsistent and potentially dangerous.

He used the example of hydromorphone (Exalgo, Mallinckrodt/Covidien). According to Dr. Webster, the language of the insert is such that the conversion would result in 1 of 3 options: an underestimate of the amount of extended-release hydromorphone necessary for adequate analgesia, an overestimate of the necessary amount that could increase the risk for overdose, or a dose within a reasonable window. This, said Dr. Webster, boils down to “guessing” or “gambling” on the part of the clinician. “When we’re dealing with a life, we should not be gambling.”

In an accompanying article published at the same time in the same journal, the doctors who conducted the research suggest a slower, safer method for switching opioids. The best approach, they suggest, is to decrease the first drug by 25% to 30% per week while introducing the new drug at a dose that would be given to an opioid-naive patient, increasing the dose according to the clinical response.

The study discussed here is: Webster, L. R. and Fine, P. G. (2012), Review and Critique of Opioid Rotation Practices and Associated Risks of Toxicity. Pain Medicine, 13: 562–570. doi: 10.1111/j.1526-4637.2012.01357.x